Transverse myelitis after lumbar steroid injection in a patient with Behcet's disease

D. M. Deshpande, C. Krishnan, D. A. Kerr

Research output: Contribution to journalArticle

Abstract

Study design: Case report. Objective: We describe a patient who developed transverse myelitis (TM) following a nerve root injection of steroids and anesthetic at L2 for radicular pain. Setting: Baltimore, MD, USA. Clinical presentation: A 42-year-old woman developed progressive lower extremity weakness and paresthesias, a T12 sensory level and urinary urgency 8 h following the injection of Marcaine and Celestone into the left L2 nerve root. Magnetic resonance imaging showed T2 signal abnormality with gadolinium enhancement from T12 to the conus medullaris and there was no evidence of traumatic injury to the spinal cord. The patient had undiagnosed Behcet's disease (BD) and had experienced multiple episodes of pathergy: hyper-responsiveness of the skin to local trauma, resulting in inflammation and edema. Intravenous steroids were initiated and the patient experienced a near total clinical resolution and a complete radiologic resolution. Conclusion: Since the spinal cord inflammation developed after and immediately adjacent to local spinal trauma, we suggest that the TM in this patient was related to BD and was a pathergy response in the spinal cord.

Original languageEnglish (US)
Pages (from-to)735-737
Number of pages3
JournalSpinal Cord
Volume43
Issue number12
DOIs
StatePublished - Dec 1 2005

    Fingerprint

Keywords

  • Acute transverse myelitis (TM)
  • Behcet's disease (BD)
  • Myelopathy
  • Pathergy

ASJC Scopus subject areas

  • Neurology
  • Clinical Neurology

Cite this